High Wind, Liberty
- When
- May 22, 2:16 PM MST to 4:16 PM MST
- Where
- Liberty forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
Sustained winds of 41 mph were reported at Chester for several hours.
A strong westerly flow aloft produced a period of high sustained winds in Liberty County. Sustained wind speeds over 40 mph were reported for several hours.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong westerly flow aloft produced a period of high sustained winds in Liberty County. Sustained wind speeds over 40 mph were reported for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 22, 1:57 PM MST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 257 PM MDT TUE MAY 22 2012 .DISCUSSION... TONIGHT THROUGH THURSDAY...DOWNSLOPE WESTERLY FLOW ACROSS THE PLAINS HAS KEPT CONVECTIVE ACTIVITY AT BAY. THAT SAID...SOME SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED AND WILL CONTINUE INTO THE EARLY EVENING HOURS. SURFACE WINDS HAVE BEEN GUSTY THIS AFTERNOON THOUGH WIND SPEEDS ARE EXPECTED TO REMAIN BELOW WARNING CRITERIA. WINDS SHOULD DECREASE LATER THIS EVENING. BROAD UPPER TROF WILL BE OVER THE AREA TONIGHT WITH PRECIPITATION CONTINUING OVER SOUTHWEST MONTANA. SHOWERS WILL BECOME MORE WIDESPREAD ON WEDNESDAY AND TEMPERATURES WILL BE COOLER. A SURFACE COLD FRONT WILL DROP SOUTH OUT OF CANADA ON THURSDAY. SNOW LEVELS WILL DROP TO AROUND 5000 FEET AND SOME ACCUMULATING SNOW CAN BE EXPECTED. RAIN WILL FALL BELOW THIS LEVEL...ALTHOUGH SOME AREAS MAY SEE A MIX OF RAIN AND SNOW. TEMPERATURES ON THURSDAY WILL BE SOME 15 TO 18 DEGREES BELOW SEASONAL AVERAGES. EMANUEL THURSDAY NIGHT THROUGH TUESDAY...THE BIG FORECAST PROBLEM DURING THE PERIOD WILL BE THE TRACK OF AN UPPER LOW THAT IS FORECAST TO BE NEAR THE PACIFIC NORTHWEST COAST EARLY THURSDAY EVENING. MODELS ARE IN FAIR AGREEMENT IN TAKING THE UPPER LOW INTO THE SOUTHWEST U.S. ON FRIDAY. THEREAFTER MODELS ARE VERY DIFFERENT IN HOW THEY HANDLE THE UPPER LOW. THE ECMWF MODEL IS FAIRLY CONSISTENT WITH ITS EARLIER RUNS IN TAKING THE UPPER LOW NORTH THROUGH MONTANA. THE GEM MODEL ALSO GOES ALONG WITH THIS IDEA BUT WHEREAS THE ECMWF TAKES THE UPPER LOW THROUGH CENTRAL MONTANA THE GEM MODEL TAKES THE UPPER LOW THROUGH EASTERN MONTANA. THE GFS SOLUTION TONIGHT IS VERY DIFFERENT THAN THE ECMWF/GEM SOLUTIONS IN THAT IT HAS A MUCH WEAKER LOW MOVE THROUGH SOUTHEAST MONTANA. THE GFS AND ECMWF DIFFERENCES HAVE IMPORTANT IMPLICATIONS FOR THE FORECAST AREA AS THE GFS ONLY HAS SOME RELATIVELY LIGHT PRECIPITATION OVER SOUTHWEST MONTANA AND IS DRY ELSEWHERE IN OUR FORECAST AREA. THE ECMWF ON THE OTHER HAND HAS WIDESPREAD SIGNIFICANT PRECIPITATION FOR THE FORECAST AREA. THERE ARE ALSO MAJOR DIFFERENCES WITH HIGH TEMPERATURES AS THE GFS HAS READINGS 20 TO 30 DEGREES WARMER THAN THE ECMWF BY SUNDAY. AT THIS POINT AM LEANING TOWARDS A BLEND OF THE ECMWF AND GEM SOLUTIONS...AND AM TENDING TO DISCOUNT THE GFS SOLUTION. LOOKING TO THE EARLY PART OF NEXT WEEK INCLUDING THE MEMORIAL HOLIDAY EXPECT TEMPERATURES TO TREND TO SEASONAL AVERAGES WITH SCATTERED SHOWERS. BLANK && .AVIATION... UPDATED 1755Z. VFR CONDITIONS WILL DOMINATE THE FORECAST FOR THE NEXT 24 HOURS. AREAS OF SCATTERED SHOWERS WILL DEVELOP AND MOVE OVER THE AREA THROUGH THE AFTERNOON AND EARLY EVENING HOURS...MAINLY OVER SOUTHWEST MONTANA. BRIEF INTRUSIONS INTO MVFR CEILINGS/VISIBILITIES IN THESE SHOWERS ARE POSSIBLE. ANOTHER AVIATION CONCERN WILL BE THE GUSTY WESTERLY WINDS FOR MUCH OF THE AREA. SUK && .PRELIMINARY POINT TEMPS/POPS... GTF 43 60 38 48 / 10 40 40 60 CTB 40 57 35 46 / 10 40 40 60 HLN 43 58 38 52 / 30 40 20 60 BZN 38 56 33 52 / 50 40 30 60 WEY 32 46 27 44 / 70 60 40 50 DLN 38 55 31 52 / 40 40 20 50 HVR 44 62 40 50 / 10 30 40 60 LWT 39 56 35 46 / 20 30 30 60 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EMANUEL LONG TERM...BLANK AVIATION...SUK WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 526 AM MDT TUE MAY 22 2012 MTZ008>015-044>055-231130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 526 AM MDT TUE MAY 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COOL AND WET PATTERN WILL CONTINUE THROUGH THE MEMORIAL DAY WEEKEND. WHILE GENERALLY LIGHT RAIN IS EXPECTED OVER THE PLAINS AND VALLEYS...SOME SNOW ACCUMULATIONS ARE POSSIBLE IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1033 AM MDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 8 WSW GRANT 44.97N 113.22W
05/21/2012 M59 MPH BEAVERHEAD MT MESONET
BRENNER RAWS SITE
&&
EMANUEL1 high wind. Local standard time, as filed.
Sustained winds of 41 mph were reported at Chester for several hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382507.